Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 29, NWS Sioux Falls, SD

August 20, 1999Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Aug 20, 1999, 11:47 PM CDT for Kingsbury County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1999, 11:47 PM CDT (04:47 UTC)
Expired
Aug 21, 1999, 12:20 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WFUS1 KFSD 210447 RRA
TORFSD
SDC077-210520-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT FRI AUG 20 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1220 AM CDT

* AT 1144 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A DEVELOPING TORNADO 25 MILES EAST OF HURON OR NEAR
  MANCHESTER... MOVING EAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DE SMET                  AROUND 1205 AM CDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR KINGSBURY COUNTY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

CHAPMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 20, 9:16 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 20, 9:16 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT FRI AUG 20 1999

CONVECTIVE TRENDS OVERNIGHT ARE THE MAIN CONCERN FOR POTENTIAL EVENING
UPDATES.  SURFACE FEATURES THIS EVENING CONSIST OF A WEAK SURFACE LOW
IN SCNTRL SD NR MURDO...WITH A WARM FRONT SSEWRD THRU CNTRL NEBRASKA.
PROFILERS VERIFY GENERAL RUC TREND...OF DEVELOPING SRLY TO SWRLY LLJ
ACRS CNTRL NEBR.

FAIR AMOUNT OF CAPPED INSTABILITY...WITH LATEST LAPS ANALYSIS RIGHT
IN LINE WITH SATELLITE BASED CAPE FROM 1500 TO 2500 J/KG...BUT CIN
OF 200 TO 400 J/KG.  NATURE OF STORMS TO NW ARE ELEVATED...WHICH
MAKE LESS OF AN ISSUE...BUT CINS MUCH LOWER FROM SCNTRL INTO SWRN
SD...WHICH IS LIKELY WHY DEVELOPMENT HAS BEEN CONTINUING ON THE WEST
FLANK OF THE CONVECTIVE CLUSTER.

WL HAVE TO DO SOME REFINING OF TSRA TIMING...AND WL LIKELY INCREASE
CERTAINTY ESPLY N AND E OF KFSD.  WOULD HAVE TO BELIEVE THAT THREAT
FOR SEVERE WEATHER SHUD INCREASE FOR A TIME NEXT 3 TO 6 HRS WITH
LLJ.  LOOKS LIKE SOONER THAN LATER...SO WL HAVE TO CUT THIS OFF.

.FSD...NONE
CHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:36 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury49 min
Aug 20, 10:07 PM CDTSevere Thunderstorm WarningFSDBeadle33 min
Aug 20, 10:26 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
Aug 20, 10:51 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Aug 20, 11:33 PM CDTSevere Thunderstorm WarningFSDKingsbury32 min
Aug 21, 2:27 AM CDTSevere Thunderstorm WarningFSDLake, Moody33 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.